Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 3, 2003, 9:22 PM EST for Meade County, Kentucky; Harrison County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2003, 9:22 PM EST (02:22 UTC)
- Expired
- Feb 3, 2003, 10:00 PM EST
- In force
- 38 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Harrison County, IN, Meade County, KY
The radar
The Louisville radar (KLVX), 30 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 561 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
937
WUUS53 KLMK 040222
SVRSDF
INC061-KYC163-040300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
922 PM EST MON FEB 3 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MEADE COUNTY IN NORTH CENTRAL KENTUCKY
HARRISON COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 1000 PM EST
* AT 920 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM WHITE CLOUD TO ANDYVILLE...OR
FROM 27 MILES WEST OF LOUISVILLE TO 37 MILES SOUTHWEST OF
LOUISVILLE...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RAMSEY...VALLEY CITY AROUND 930 PM EST
CORYDON AROUND 935 PM EST
MAUCKPORT...CENTRAL...BRANDENBURG AROUND 940 PM EST
CRANDALL AROUND 945 PM EST
NEW MIDDLETOWN...LACONIA...DOGWOOD AROUND 950 PM EST
DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
LAT...LON 3839 8622 3823 8625 3805 8646 3788 8605
3809 8593 3827 8602
$$
XXVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 2:40 PM EST, 6 hours 42 minutes earlier.
Area forecast discussion, Feb 3, 2:40 PM EST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 240 PM EST MON FEB 3 2003 995MB SURFACE LOW WAS MOVING ACROSS NORTHCENTRAL ILLINOIS AT 18Z WITH A STRONG COLD FRONT EXTENDING SOUTHWEST INTO CENTRAL ARKANSAS. A STRONG SOUTHERLY FLOW AHEAD OF THIS SYSTEM HAS PRODUCED OCCASIONAL WIND GUSTS TO 30 MPH ACROSS THE COUNTY FORECAST AREA. THE MODELS ARE IN AGREEMENT ON MOVING TO LOW TO CENTRAL MICHIGAN BY 06Z. WE EXPECT THE FRONT TO MOVE ACROSS SDF AND BWG AROUND 05Z AND LEX BETWEEN 06 AND 07Z. MARGINAL INSTABILITY ACROSS ARKANSAS AND MISSOURI WILL WEAKEN THIS EVENING HOWEVER A FEW ELEVATED THUNDERSTORMS CANNOT BE RULES OUT. THE HEAVIEST RAIN STILL LOOKS TO DEVELOP OVER THE COUNTY FORECAST AREA BETWEEN 00 AND 06Z. WE DO NOT EXPECT MUCH WRAP AROUND MOISTURE SINCE THE SURFACE LOW WILL CONTINUE TO TRACK RAPIDLY NORTHEAST. HOWEVER WITH THE STRONG COLD AIR ADVECTION SNOW FLURRIES CANNOT BE RULE OUT TUESDAY MORNING. TEMPERATURES WILL HOLD IN THE MID 50S THIS EVENING BUT WILL BEGIN A RAPID DROP AS THE FRONT PASSES. READINGS AT 12Z TUESDAY WILL BE IN THE MID AND UPPER 30S AND RISE ONLY A DEGREE OR TWO DURING THE DAY TUESDAY. COLD HIGH PRESSURE WILL BUILD INTO THE MID MISSISSIPPI VALLEY WEDNESDAY. ANOTHER AREA OF LOW PRESSURE WILL DEVELOP OVER TEXAS THURSDAY. THIS SYSTEM WILL BE RESPONSIBLE FOR PRECIPITATION ACROSS THE TENNESSEE VALLEY AND SOME OF THIS PRECIPITATION MAY REACH AS FAR NORTH AS KENTUCKY. AT THE PRESENT TIME THE PRECIPITATION WOULD BE IN THE FORM OF SNOW AND LIGHT IN NATURE. .SDF...NONE. JA
Hazardous weather outlook, Feb 3, 6:55 PM EST, 2 hours 27 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 655 PM EST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS WILL DEVELOP JUST AHEAD OF A STRONG COLD FRONT, AND MOVE RAPIDLY EASTWARD ACROSS THE OUTLOOK AREA OVERNIGHT. OCCASIONAL DEADLY LIGHTNING, ALONG WITH WIND GUSTS NEARING 55 MPH WILL BE POSSIBLE FROM THIS LINE OF STORMS. THIS COULD CAUSE SOME ISOLATED WIND DAMAGE. OUTSIDE OF THE THUNDERSTORMS, THE TIGHT PRESSURE GRADIENT BOTH AHEAD OF AND BEHIND THE FRONT, WILL LEAD TO WIND GUSTS FROM 25 TO 35 MPH THROUGH THE NIGHTTIME HOURS. KEEP IN MIND ALSO THAT WINDS WILL SHIFT RAPIDLY FROM A SOUTHERLY DIRECTION, TO A WESTERLY ONE WITH THE FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. A WEAK SYSTEM IS FORECAST TO BRING SOME LIGHT SNOW TO THE OUTLOOK AREA THURSDAY. UNCERTAINTY EXISTS AT THIS TIME ON THE STRENGTH AND TIMING OF THIS SYSTEM AND THE RESULTANT SNOWFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 10:39 PM EST | Severe Thunderstorm Warning | LMK | Nelson | 36 min |
| Feb 3, 10:46 PM EST | Severe Thunderstorm Warning | LMK | Shelby | 14 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.